Arizona, 2017Flash Flooding in Arizona, July 18, 2017
July 18, 2017 · NWS FGZ · 3 events in 3 counties and zones
Deep monsoon moisture allowed thunderstorms to develop over northern Arizona with several reports of flash flooding across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture allowed thunderstorms to develop over northern Arizona with several reports of flash flooding across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 18, 3:25 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 18, 3:25 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
325 PM MST Tue Jul 18 2017
.SYNOPSIS...Deep moisture and an area of low pressure over
western Texas moving west will bring numerous showers and
thunderstorms to northern and central Arizona through mid-week.
Heavy rainfall from the stronger storms will be capable of producing
flash flooding at least through Wednesday evening.
&&
.DISCUSSION...Very moist atmosphere and approaching easterly waves
have produced numerous showers and thunderstorms across northern
Arizona this afternoon. Heavy to very heavy rain and over an inch
diameter hail has been observed (via radar). Very active afternoon!
Deep moisture will remain over the area through Wednesday evening.
The easterly flow across Texas and New Mexico will continue to bring
instability over Arizona. Both the HRRR and NAM show the development
of an MCS over Yavapai County or northwestern Coconino County
tonight into Wednesday.
While models have some timing and location differences concerning
the actual placement of this event all operation models are leaning
towards this solution; with the higher resolution models concurring
that a mesoscale convective system is anticipated to develop and
move across the high country in the overnight hours. Current Flash
Flood Watch is out through Wednesday evening to cover this activity.
On Thursday a slight decrease in moisture aloft is expected to move
into the area allowing for a slightly less active day for convective
thunderstorm development. Some storms are still expected to form,
however they should be more widely scatter than their counterparts
from the previous few days.
This respite will not last long with models suggesting that a
reinforcing surge of moisture will move back into the area from
the New Mexico border Friday and lasting into next week.
&&
.AVIATION...For the 00Z package...SHRA/TSRA will expand in coverage
through the afternoon with widespread coverage expected through this
evening. Storms will be moving east to west with areas of MVFR and
isolated IFR in +RA. A few storms may produce severe wind and hail
mostly south and west of a KGCN to KSOW line through around 03Z.
Expect conditions to improve from east to west aft 07Z Wed. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Active monsoon conditions will continue with
scattered to numerous showers and storms each day. Convective
activity should continue overnight tonight as an upper level
disturbance moves through northern Arizona. The threat for heavy
rain will continue across all of Arizona through midweek. Expect
near average temperatures.
Friday through Sunday....An active monsoon pattern will continue
with daily chances for rain showers and thunderstorms. No
significant changes in the weather pattern are anticipated.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through
Wednesday evening FOR AZZ004>018-037>040.
&&
PUBLIC...MAS
AVIATION...MCT
FIRE WEATHER...MCT
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 18, 1:33 PM MST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
133 PM MST Tue Jul 18 2017
AZZ004>018-037>040-190430-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
133 PM MST Tue Jul 18 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...This Afternoon and Tonight
A flash flood watch is in effect for northern Arizona this
afternoon through Wednesday evening. Showers and thunderstorms
will develop and generally move westward. Showers and
thunderstorms are expected to continue overnight across northern
arizona.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The flash flood watch will continue into Wednesday evening.
Models suggest a slight drying trend could be possible by later
this week depending on the movement of the high pressure ridge aloft.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is no anticipated at this time.
In the hours before
Special weather statement, Jul 18, 12:06 PM MST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1206 PM MST TUE JUL 18 2017
AZZ008-037-181930-
Yavapai County Valleys and Basins-Yavapai County Mountains-
1206 PM MST TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1230 PM
MST...
At 1205 PM MST, Doppler radar was tracking a strong thunderstorm
near Groom Creek Subdivision, or 10 miles south of Prescott Valley.
This storm was moving west around 5 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Ponderosa Park, Groom Creek Subdivision, Lower Wolf Creek Campground
and Upper Wolf Creek Group Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3446 11238 3438 11243 3440 11260 3451 11253
TIME...MOT...LOC 1905Z 115DEG 4KT 3443 11244
JJ
Local storm report, Jul 18, 12:11 PM MST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1211 PM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 6 WNW CHINO VALLEY 34.80N 112.55W
07/17/2017 YAVAPAI AZ PUBLIC
APPROXIMATELY 230 PM MONDAY, STRONG WINDS
TORE A 24'X72' METAL ROOF FROM A SHED. BASED
ON A PHOTO OF THE DAMAGE, WINDS ESTIMATED AT
ABOUT 50-55 MPH. "IT TORE THE [METAL] SHEETS
LIKE PAPER, AND SPLIT AND BROKE THE 2X6S".
&&
DLBLocal storm report, Jul 18, 1:56 PM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
156 PM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HEAVY RAIN 2 NE LAKE MONTEZUMA 34.65N 111.75W
07/17/2017 E2.00 INCH YAVAPAI AZ PUBLIC
WALKER CREEK A TRIBUTARY INTO WET BEAVER
CREEK FLASH FLOODING DUE EAST OF RIM ROCK.
VIDEO AT 8:45 PM CONFIRMED FLOODING.
OBSERVER ESTIMATED WATER DEPTH OF 4-5 FEET.
RADAR INDICATED 2" RAIN FELL SOUTHEAST OF
THIS AREA 1-1.5 HRS EARLIER.
&&
DLBFlash Flood, Yavapai
- When
- July 18, 6:00 PM MST to 7:30 PM MST
- Where
- Yavapai County, Humboldt to 2.32 mi SW of Goodwin
- Cause
- Heavy Rain / Burn Area
- Reported by
- County Official
- Coordinates
- 34.500, -112.230
The river gauge on the Agua Fria River at Humbuldt showed a rapid 4 foot rise. This was below the Goodwin Fire scar.
Flash Flood, Navajo
- When
- July 18, 6:30 PM MST to 8:00 PM MST
- Where
- Navajo County, 3.97 mi SW of Snowflake Muni Arpt to 3.58 mi W of Taylor
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.510, -110.150
Law enforcement reported flooded roadway at Freeman Hollow. The road was closed and manhole covers were lifted off due to the force of the water. Flood waters entered properties.
Flash Flood, Coconino
- When
- July 18, 9:15 PM MST to 10:15 PM MST
- Where
- Coconino County, 5.31 mi WNW of Munds Park to 5.52 mi WNW of Munds Park
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.940, -111.750
Law enforcement reported boulders on Highway 89A with flooded roadways in Oak Creek Canyon.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 23, 201751 injured · 20 events
- Flash Flood and Hail in North Carolina, July 18, 20171 death · $55,000 · 1 in hail · 10 events
- Hail and Damaging Winds in North Carolina, July 18, 2017$200,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Virginia, July 18, 2017$20,000 · 1 in hail · 17 events
- Flash Flooding and Dust Storm in Arizona, July 18 to 19, 2017$25,000 · 56 kt wind · 5 events
- Damaging Wind in Florida, July 18, 2017$30,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 18, 20172.75 in hail · 20 events
- Flooding and Lightning Strike in Massachusetts, July 18 to 19, 2017$7,000 · 12 events
- Damaging Wind in North Dakota, July 18, 2017$15,000 · 56 kt wind · 1 event
- Drought in Oklahoma, July 18 to 31, 20176 events
- Damaging Winds in South Dakota, July 18, 201758 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, July 18, 2017$400 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718583, 718597, 718599.